Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 30, NWS Springfield, MO

July 1, 1999Jasper County, Missouri

NWS Springfield, MO issued this tornado warning at Jul 1, 1999, 10:01 AM CDT for Jasper County, Missouri. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1999, 10:01 AM CDT (15:01 UTC)
Expired
Jul 1, 1999, 11:05 AM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Jasper County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 10:15 AM CDTThunderstorm WindCarthage, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 8:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 011503 RRA
TORSGF
MOC097-011605-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 AM CDT THU JUL 1 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  JASPER COUNTY IN SOUTHWESTERN MISSOURI
  
* UNTIL 1105 AM CDT

* AT 1000 AM DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR
  JOPLIN AND WEST OF CARTHAGE.  THIS STORM WAS MOVING EAST AT
  45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  JOPLIN
  CARTHAGE
  ALBA
  CARYTOWN

AT 950 AM...60 MPH WINDS WERE REPORTED BY A SPOTTER NEAR CARL
JUNCTION.


A TORNADO HAS BEEN SPOTTED BY A WEATHER SPOTTER OR HAS BEEN
IDENTIFIED BY RADAR.  FOR YOUR OWN SAFETY...MOVE TO A
 DESIGNATED
SHELTER OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
BUILDING.
&

TAGGART/DAVIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jul 1, 3:05 AM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jul 1, 3:05 AM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 AM CDT THU JUL 1 1999

FORECAST CONCERNS AGAIN TODAY: RAIN CHANCES/HEAVY RAIN POTENTIAL AND
TEMPS

LATEST SFC ANALYSIS INDCS SFC BNDRY EXTENDS FM JUST N OF KSTL BACK
INTO SERN KS. COMPLEX OF STORMS ACRS ERN CO AND WRN KS ATTM CONTS
TO DROP SLOLY E-SEWD. SCTD SHRA/TSRA ACRS THE NRN PART OF MY CWA
ATTM...ASSOCD WITH TAIL END OF FIRST SHORT WV MOVG TOWARDS THE
LOWER GREAT LAKES REGION.

MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MRNG WITH OVERALL PATTERN
THIS FCST. UPR HEIGHTS ARE FCST TO BE ON THE RISE ACRS THE FA
STARTING LATER TODAY AND INTO FRI. ONCE AGAIN LIKE THE THE ETA
AND AVN SOLUTIONS FOR THIS FCST. WITH UPR HEIGHTS INCREASING...
RAIN CHCS WL BE ON THE DECREASE IN THE LATER PDS.

IN THE SHORT TERM...CONVECTION ACRS KANSAS WL AFFECT THE FA LATER
THIS MRNG. AREA PROFILERS INDC THAT LOW LVL WNDS HAVE INCRSD THE
PAST FEW HOURS...WHICH WL ALLOW COMPLEX TO HOLD TOGETHER AS IT DROPS
E-SEWD THIS MRNG. BIG QUESTION THIS MRNG IS WHETHER TO EXTEND FLASH
FLOOD WATCH TODAY?

THE GROUND REALLY CAN/T HANDLE MUCH MORE RAIN ACRS MOST OF THE FA.
BEST LOW LVL FOCUS WL BE ALONG QUASI-STATIONARY BNDRY ACRS THE AREA.
FEELING RIGHT NOW IS TO PLACE WATCH ACRS ROUGHLY THE WRN HALF OF MY
CWA FOR THIS MRNG. THETA-E PROGS INDC A WEST TO EAST RDG AXIS ACRS
THE FA THRU TNGT AS WELL.

TOUGH TO GET A HANDLE ON LATER CONVECTIVE DEVELOPMENT TNGT ACRS THE
FA. HARD TO FIND A FOCUS FOR ORGAINIZED CONVECTION TNGT...SO WL
JUST CONT WITH SCTD POPS ACRS THE FA. DAY SHIFT CAN TRY AND PIN
THINGS DOWN A LTL BETTER WITH NEXT MODEL RUN.

RISING HEIGHTS AND MID LVL TEMPS SPELL LOWER CHCS FOR RAIN ON
FRIDAY. CAN/T RULE OUT WDLY SCTD TSRA ACRS THE FA FRI...BUT NOT
ENOUGH TO MENTION IN THE ZNS.

CLDS AND PRECIP WL PLAY HAVOC WITH TEMPS TODAY. BOTH AVN AND NGM MOS
ON GOOD AGREEMENT. WL TREND A TAD COOLER IN SOME AREAS WHERE CLDS
ARE EXPECTED TO PERSIST.

IN THE EXTENDED...LOOKS LIKE DAYTIME HIGHS WL SLOLY RISE OVR THE
WEEKEND WITH UPR RDG PERSISTING ACRS THE AREA.

THANKS FOR COORDINATION LIT (GREG) AND TUL (MARK).

STL...WORK ZNS WL BE SENT ARND 330 AM.

CCF: (PRELIMINARY NUMBERS FOR COORDINATION ONLY)
SGF TE 080/070 085/073 089 096321
JLN TE 082/071 087/074 091 096321
VIH TE 079/068 085/072 088 095321
UNO TE 080/069 086/073 090 095321

RICKARD

In the hours before

Special weather statement, Jul 1, 8:00 AM CDT, 2 hours 1 minute before
KSZ101-MOZ088-090>096-101>105-011845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 AM CDT THU JUL 1 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES UNTIL 2 PM CDT...

BARRY...                CHEROKEE...              CHRISTIAN...
DOUGLAS...              GREENE...                JASPER...
LAWRENCE...             MCDONALD...              NEWTON...
OZARK...                STONE...                 TANEY...
WEBSTER...              WRIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MOST OF EXTREME SOUTHEAST KANSAS...AND EXTREME SOUTHWEST
MISSOURI.  THE WATCH IS GENERALLY IN EFFECT SOUTH OF A COLUMBUS
KANSAS...TO CARTHAGE...TO SPRINGFIELD...TO HARTVILLE LINE.

STRONG STORMS RACING EAST FROM SOUTHEAST KANSAS WILL AFFECT ALL OF
SOUTHWEST MISSOURI...AND EXTREME SOUTHEAST KANSAS THROUGH 2 PM CDT
TODAY.

THESE STORMS MAY PRODUCE DAMAGING WINDS...ONE INCH HAIL AND FLOOD
PRODUCING RAINFALL.  A FLOOD WATCH IS ALSO IN EFFECT THIS MORNING FOR
ALL SOUTHWEST AND SOUTH CENTRAL MISSOURI...AND EXTREME SOUTHEAST
KANSAS.

PEOPLE SHOULD PREPARE NOW FOR ANY SEVERE WEATHER THAT MAY AFFECT YOUR
AREA THIS MORNING AND EARLY AFTERNOON.  STAY TUNED TO YOUR LOCAL
TELEVISION AND RADIO STATIONS FOR UPDATED FORECASTS AND WARNINGS.

DAVIS
Special weather statement, Jul 1, 8:00 AM CDT, 2 hours 1 minute before
KSZ101-MOZ088-090>096-101>105-011845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 AM CDT THU JUL 1 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES UNTIL 2 PM CDT...

BARRY...                CHEROKEE...              CHRISTIAN...
DOUGLAS...              GREENE...                JASPER...
LAWRENCE...             MCDONALD...              NEWTON...
OZARK...                STONE...                 TANEY...
WEBSTER...              WRIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MOST OF EXTREME SOUTHEAST KANSAS...AND EXTREME SOUTHWEST
MISSOURI.  THE WATCH IS GENERALLY IN EFFECT SOUTH OF A COLUMBUS
KANSAS...TO CARTHAGE...TO SPRINGFIELD...TO HARTVILLE LINE.

STRONG STORMS RACING EAST FROM SOUTHEAST KANSAS WILL AFFECT ALL OF
SOUTHWEST MISSOURI...AND EXTREME SOUTHEAST KANSAS THROUGH 2 PM CDT
TODAY.

THESE STORMS MAY PRODUCE DAMAGING WINDS...ONE INCH HAIL AND FLOOD
PRODUCING RAINFALL.  A FLOOD WATCH IS ALSO IN EFFECT THIS MORNING FOR
ALL SOUTHWEST AND SOUTH CENTRAL MISSOURI...AND EXTREME SOUTHEAST
KANSAS.

PEOPLE SHOULD PREPARE NOW FOR ANY SEVERE WEATHER THAT MAY AFFECT YOUR
AREA THIS MORNING AND EARLY AFTERNOON.  STAY TUNED TO YOUR LOCAL
TELEVISION AND RADIO STATIONS FOR UPDATED FORECASTS AND WARNINGS.

DAVIS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:40 AM CDTSevere Thunderstorm WarningSGFJasper, Newton65 min
Jul 1, 9:45 AM CDTFlash Flood WarningSGFJasper, Newton4 hr
Jul 1, 9:45 AM CDTFlash Flood WarningSGFMcDonald4 hr
Jul 1, 9:45 AM CDTFlash Flood WarningSGFBarton4 hr
Jul 1, 10:16 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence49 min
Jul 1, 10:24 AM CDTSevere Thunderstorm WarningSGFBarton36 min
Jul 1, 10:39 AM CDTSevere Thunderstorm WarningSGFGreene, Polk51 min
Jul 1, 10:58 AM CDTSevere Thunderstorm WarningSGFChristian47 min
Jul 1, 11:09 AM CDTSevere Thunderstorm WarningSGFDallas, Webster66 min
Jul 1, 11:14 AM CDTSevere Thunderstorm WarningSGFStone, Taney66 min
Jul 1, 11:23 AM CDTSevere Thunderstorm WarningSGFDouglas, Wright67 min
Jul 1, 11:23 AM CDTSevere Thunderstorm WarningSGFLaclede67 min
Jul 1, 11:50 AM CDTSevere Thunderstorm WarningSGFOzark60 min
Jul 1, 12:04 PM CDTSevere Thunderstorm WarningSGFHowell, Texas66 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.